Indiana, 2011Damaging Wind in Indiana, July 26, 2011
July 26, 2011 · NWS IND · 1 event in 1 county or zone
A brief, isolated thunderstorm developed on the border between Illinois and Indiana during the early evening hours on the 26th of July. This storm moved into Vigo County and produced wind damage just south of Terre Haute, with reports of trees down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief, isolated thunderstorm developed on the border between Illinois and Indiana during the early evening hours on the 26th of July. This storm moved into Vigo County and produced wind damage just south of Terre Haute, with reports of trees down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 26, 4:08 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 26, 4:08 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
508 PM EDT TUE JUL 26 2011
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
TEMPS WILL CONTINUE TO INCREASE THROUGH THURSDAY AS HIGH PRESSURE
DOMINATES THE FORECAST AREA. HOWEVER...THERE WILL BE A BRIEF
REPRIEVE FROM THE PERSISTENT WEATHER PATTERN AT THE END OF THE
WEEK. A COLD FRONT IS PROGGED TO MOVE ACROSS CENTRAL INDIANA ON
FRIDAY/FRIDAY NIGHT BRINGING THE NEXT CHANCE FOR SHOWERS AND
THUNDERSTORMS. TEMPS WILL BE A TAD COOLER OVER THE WEEKEND...BUT
WILL STILL TOP OFF IN THE UPPER 80S.
&&
.NEAR TERM /THIS EVENING AND TONIGHT/...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING DUE TO A
FRONT EXTENDING FROM SOUTHERN INDIANA TO EASTERN IOWA.
CONVECTION HAS BEEN DEVELOPING OVER PORTIONS OF CENTRAL ILLINOIS
OVER THE LAST HOUR. AS A RESULT...INSERTED SLIGHT POPS ACROSS
WESTERN HALF OF FORECAST AREA. ISOLATED STORMS WILL BE POSSIBLE
THROUGH SUNSET...AND WILL THEN WEAKEN WITH LOSS OF DAYTIME HEATING.
NOT EXPECTING ANY SEVERE WEATHER...BUT A FEW OF THE STRONGER
STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL.
TEMPS...TRENDED A LITTLE ON THE COOLER SIDE TONIGHT...SKIES WILL
BE CLEAR WITH LIGHT WINDS. DID NOT MENTION FOG IN GRIDS AT THIS
TIME...BUT SHOULD MONITOR THROUGH THE EVENING AND CONSIDER
INSERTING IN EVENING UPDATE.
&&
.SHORT TERM /TOMORROW THROUGH FRIDAY/...
HIGH PRESSURE WILL BE ANCHORED OVER CENTRAL INDIANA FOR THE
MAJORITY OF THE SHORT TERM FORECAST. TEMPS AND DEWPOINTS WILL
GRADUALLY INCREASE THROUGH THE WEEK...TOPPING OFF IN THE UPPER 90S
AND LOW TO MID 70S...RESPECTIVELY...BY THURSDAY. TIME CROSS
SECTIONS ARE SUPPORTING THIS WITH 850 MB TEMPS OF 22-24C.
A COLD FRONT WILL START APPROACHING THE NORTHWEST PORTIONS OF
CENTRAL INDIANA ON THURSDAY EVENING...AND WILL THEN SPREAD ACROSS
THE REMAINDER OF CENTRAL INDIANA ON FRIDAY. ONCE AGAIN...THIS
FRONT WILL HAVE LITTLE EFFECT ON TEMPS.
TEMPS...MODELS ARE IN GOOD AGREEMENT...SO GENERALLY WENT WITH A
BLEND. HOWEVER...DID TREND ON THE WARMER SIDE WITH THURSDAY AND
FRIDAY/S HIGHS DUE TO SOUTHWEST FLOW. HEAT ADVISORY MAY HAVE TO BE
CONSIDERED FOR THURSDAY AS HEAT INDICES APPROACH THE 104-107
RANGE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THERE WILL BE A BREAK IN THE CURRENT WEATHER PATTERN AS A COLD FRONT
MOVES THROUGH CENTRAL INDIANA ON FRIDAY AND SATURDAY. GFS AND EURO
BOTH SUPPORT HPC GUIDANCE IN REGARD TO TIMING OF FRONT...WHICH IS
PROGGED TO MOVE ACROSS FORECAST AREA ON FRIDAY. LATEST MODEL RUNS
ARE SHOWING IT STALLING OUT OVER SOUTHERN INDIANA ON FRIDAY
EVENING/NIGHT. AS A RESULT...HELD ONTO CHANCE POPS FOR MOST OF
SATURDAY...WITH THE BEST CHANCES OVER THE SOUTHERN COUNTIES.
ATTENTION THEN TURNS TO A WARM FRONT EXPECTED TO PUSH INTO CENTRAL
INDIANA AT THE BEGINNING OF NEXT WEEK. HPC GUIDANCE WAS SHOWING
SLIGHT CHANCE POPS DURING THIS TIME FRAME. HOWEVER...REMOVED ALL
MENTION OF PRECIP AT THIS TIME...NOT SEEING ANYTHING THAT WOULD
REALLY SUPPORT IT. LARGE RIDGE OF HIGH PRESSURE ALOFT WILL MOST
LIKELY SUPPRESS DEVELOPMENT.
TEMPS...STUCK CLOSE TO HPC GUIDANCE FOR THE MOST PART.
HOWEVER...CONFIDENCE IS NOT HIGH IN REGARD TO OVERNIGHT LOWS. AT
TIMES...IT SEEMS HPC MIGHT BE A BIT LOW...ESPECIALLY FOR THE TREND
OVER THE LAST SEVERAL WEEKS. ON THE OTHER HAND...SKIES WILL BE
CLEAR ON THE NIGHTS IN QUESTION. WILL STICK WITH HPC FOR NOW SINCE
IT WOULD ONLY BE A MATTER OF A FEW DEGREES ANYWAY.
&&
.AVIATION.../FOR THE 26/21Z IND TAF UPDATE/...
NO CHANGES NECESSARY. PREVIOUS DISCUSSION FOLLOWS.
HIGH PRESSURE WITH WEAK FLOW REMAINING OVER AREA. SCT TO BKN
DIURNAL CUMULUS 4-5 THOUSAND FEET. OTHERWISE MOSTLY CLEAR.
VISIBILITIES P6SM THROUGH EVENING. WIDESPREAD IFR VISIBILITIES IN
FOG FROM LATE TONIGHT UNTIL A FEW HOURS AFTER DAWN...THEN
VISIBILITIES RETURNING TO P6SM.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...TDUD
NEAR TERM...TDUD
SHORT TERM...TDUD
LONG TERM....TDUD
AVIATION...JK/NIELD
Hazardous weather outlook, Jul 26, 2:03 PM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
303 PM EDT TUE JUL 26 2011
INZ021-028>031-035>049-051>057-060>065-067>072-271915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
303 PM EDT TUE JUL 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS...FREQUENT LIGHTNING...SMALL HAIL...AND BRIEF DOWNPOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HEAT INDEX READINGS MAY APPROACH 100 DEGREES WEDNESDAY
AFTERNOON...AND AROUND 100 TO 105 THURSDAY AND FRIDAY AFTERNOON.
THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE. HOWEVER...LIGHTNING IS A THREAT
FROM ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
In the hours before
Special weather statement, Jul 26, 4:50 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
550 PM EDT TUE JUL 26 2011
INZ051-060-262230-
SULLIVAN-VIGO-
550 PM EDT TUE JUL 26 2011
...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN SULLIVAN AND
SOUTHEASTERN VIGO COUNTIES UNTIL 630 PM EDT...
AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF TERRE HAUTE...MOVING SOUTH AT 10
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
PIMENTO AROUND 610 PM EDT...
FARMERSBURG AROUND 630 PM EDT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3921 8724 3922 8751 3943 8743 3942 8724
TIME...MOT...LOC 2150Z 001DEG 9KT 3935 8738
NIELD
Thunderstorm Wind, Vigo
- When
- July 26, 5:50 PM EST
- Where
- Vigo County, 0.69 mi N of Belt Jct
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 39.430, -87.380
There were several reports of trees down and power outages in this location due to damaging thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Massachusetts, July 26, 20111 death · 58 kt wind · 5 events
- Hail and Damaging Winds in Massachusetts, July 26, 20112 injured · $1.9 million · 3 in hail · 26 events
- Flash Flooding and Damaging Wind in Utah, July 26 to 27, 2011$425,000 · 51 kt wind · 6 events
- Wildfire in Texas, July 26 to 31, 2011$250,000 · 1 event
- Hail and Damaging Winds in Connecticut, July 26, 2011$134,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in New York, July 26, 2011$76,000 · 1.25 in hail · 8 events
- Tornadoes and Hail in New York, July 26, 2011$30,000 · EF0 · 15 events
- Wildfire in Texas, July 26 to 27, 2011$50,000 · 2 events
- Flash Flood in Arizona, July 26, 2011$50,000 · 1 event
- Tornadoes and Flash Flooding in South Dakota, July 26 to 27, 2011EF0 · 26 events
- Lightning Strike in Montana, July 26, 20113 injured · 1 event
- Excessive Heat in Kansas, July 26 to 31, 201123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337617.